Thunderstorm Wind, Atchison
- When
- June 19, 10:24 PM CST
- Where
- Atchison County, 0.69 mi S of Atchison
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.560, -95.130
Gust to 58 mph was measured at the Amelia Earhart Airport.
June 19, 2010 was not finished, as another bow echo passed along or near the same areas, as convection from earlier in the day. Winds were not as strong as the earlier convection, and the bow weakened as it moved into Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
June 19, 2010 was not finished, as another bow echo passed along or near the same areas, as convection from earlier in the day. Winds were not as strong as the earlier convection, and the bow weakened as it moved into Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 5:37 PM CST, 4 hours 47 minutes earlier.
FXUS63 KEAX 192107 AFDEAX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 637 PM CDT SAT JUN 19 2010 .DISCUSSION... /407 PM CDT SAT JUN 19 2010/ BOW ECHO BLEW ACROSS THE FORECAST AREA TODAY AFTER STARTING ITS LIFE IN NORTHWEST KANSAS/SOUTHWEST NEBRASKA...WHERE THE LOW LEVEL JET...UP SLOPE WINDS...AND WARM FRONT ALL INTERSECTED. MUCH OF THE ACTIVITY FROM THE SQUALL LINE HAS NOW LEFT THE FORECAST AREA. FOLLOW ON ACTIVITY IS DEVELOPING ACROSS NORTHEAST KANSAS INTO FAR NORTHWEST MISSOURI...JUST SOUTH OF WHERE THE WARM FRONT IS CURRENTLY ANALYZED TO BE. ENVIRONMENT IS WELL WORKED OVER IN THE WAKE OF THE COMPLEX...SO FOR THE REST OF THE AFTERNOON AND EARLY EVENING HOURS NOT EXPECTING ANY SEVERE THUNDERSTORM ACTIVITY...HOWEVER LATE THIS EVENING AND OVERNIGHT ANOTHER COMPLEX IS EXPECTED TO MOVE EAST AGAIN WHICH MIGHT BRING MORE STRONG TO SEVERE THUNDERSTORMS. MODELS HAVE BEEN DOING A POOR JOB LATELY ON FORECASTING THE TRACK OF THE CONVECTIVE COMPLEXES...BUT FOR TONIGHT THEY MIGHT BE ONTO SOMETHING. RUC AND NAM BOTH POINT AT THE H8 WINDS REFOCUSING ACROSS CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING...AND CURRENT H8 PROFILER ARE BACKING THIS UP. THIS SHOULD ASSIST IN RECOVERY IN THE WAKE OF TODAYS COMPLEX ACROSS EASTERN KANSAS AND WESTERN MISSOURI. CAN NOT SEE ANY REASON WHY WE WOULD NOT HAVE A REPEAT EVENT...WITH CONVECTION STARTING IN THE VICINITY OF THE CENTRAL KANSAS/NEBRASKA BORDER ALONG THE FRONT...LIKE THIS MORNING...ONLY TO MOVE EAST LATE TONIGHT/SUNDAY MORNING. HOWEVER...FRONTAL PLACEMENT A LITTLE FARTHER NORTH MIGHT KEEP THE STORMS CLOSER TO THE IOWA BORDER THIS TIME AS THE SYSTEM MOVES THROUGH THE REGION. HAVE KEPT LIKELY POPS FOR TONIGHT THROUGH NOON SUNDAY RESTRICTED TO THE AREAS NORTH OF ROUTE 36 AS A RESULT. ONCE AGAIN...ANY SEVERE THREAT WITH THE LATE NIGHT ACTIVITY WILL LIKELY BE FROM DAMAGING WINDS AND HEAVY RAIN. OVER THE NEXT FEW DAYS...THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN ANCHORED ACROSS THE IOWA MISSOURI BORDER REGION FROM WEST TO EAST THROUGH AT LEAST TUESDAY. THIS IS DUE TO THE ZONAL FLOW ACROSS THE NATIONS MID-SECTION. AS A RESULT...ANY PERTURBATIONS THAT MOVES THROUGH THE FLOW WILL HAVE THE OPPORTUNITY TO DEVELOP A THUNDERSTORM COMPLEX...WHICH WOULD THEN POSSIBLY AFFECT AREAS OF NORTHERN MISSOURI. HAVE KEPT CHANCE POPS ALONG THE MISSOURI IOWA BORDER TO ACCOUNT FOR THIS. OTHERWISE...ANOTHER FOCUS FOR THE FORECAST...BESIDES THE THUNDERSTORMS...IS THE HEAT AND HUMIDITY. CURRENT FORECAST HIGHS AND DEW POINT VALUES INDICATE THAT HEAT INDICES WILL BE KICKING AROUND THE 100 TO 105 DEGREE RANGE THROUGH TUESDAY. NOT DIFFICULT TO CONCEIVE THAT WE WILL HAVE SOME AREAS REACH 105 OR GREATER. ONLY ISSUE IS CONFIDENCE IN GOING FORECAST NUMBERS. RECENT THUNDERSTORM COMPLEXES HAVE ALL SENT OUT OUTFLOW BOUNDARIES WHICH THEN MAKE A MESS OF THE HIGH TEMPERATURES. GIVEN THAT WE ARE STILL EXPECTING MORE COMPLEXES OVER THE NEXT SEVERAL DAYS...WILL HOLD OFF ON ANY HEAT ADVISORY FOR NOW...BUT THIS WILL NEED CAREFUL WATCHING AD EVALUATION EACH MORNING THROUGH TUESDAY DEPENDING ON WHERE THE PREVIOUS NIGHTS STORMS TRACKED. CUTTER && .AVIATION... FOR THE 00Z TAFS...STILL AN UNCERTAIN FORECAST FOR THE SHORT TERM. AT THIS TIME THINKING THAT CURRENT CONVECTION THAT HAS FORMED ON THE FRONT ACROSS NORTH CENTRAL KANSAS WILL CONTINUE TO DEVELOP ALONG AND NORTH OF THIS BOUNDARY THIS EVENING AS THE LOW LEVEL WINDS STRENGTHEN. THIS MAY BRING THUNDERSTORMS INTO EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI BY THE LATTER HALF OF THE EVENING HOURS AND INTO THE EARLY MORNING HOURS...SO WILL KEEP A TEMPO GROUP GOING FOR KSTJ. FURTHER SOUTH...KANSAS CITY TERMINALS MAY MISS OUT ON THIS CONVECTION...AND WILL ONLY CARRY A CB GROUP AT THIS POINT. OVERNIGHT...AS THE LLJ VEERS...AND MID LEVEL WAA TAKES PLACE...AREA AROUND THE TERMINALS MAY BECOME CAPPED...AND STORMS WILL FEED ALONG THE EDGE OF THIS CAP TO THE NORTHEAST OF THE AIRPORTS. DURING THE DAY ON SUNDAY...WILL KEEP THINGS DRY AT THE TERMINALS AS EXPECTING THE CAP TO REMAIN...ALTHOUGH MAY BE CLOSE CALL FOR KSTJ. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1008 PM CDT SAT JUN 19 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-210315- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1008 PM CDT SAT JUN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A THUNDERSTORM CLUSTER OVER NORTH CENTRAL KANSAS HAD DEVELOPED INTO A STRONGER COMPLEX LATE THIS EVENING. THESE THUNDERSTORMS WILL CONTINUE TO SURGE EASTWARD THROUGH THE MIDNIGHT HOUR...LIKELY REACHING THE KANSAS MISSOURI BORDER BY 11 PM AND AREAS OF THE CENTRAL OUTLOOK AREA BY 1 AM. THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD INTO CENTRAL MISSOURI...HOWEVER INTO LOWER INSTABILITY AND A MUCH MORE STABLE ENVIRONMENT WHICH MAY REDUCE THE SEVERE WEATHER THREATS AS THIS COMPLEX MOVES EAST. ADDITIONAL THUNDERSTORMS MAY DEVELOP IN THE WAKE OF THIS INITIAL COMPLEX AND BE CAPABLE OF LOCALLY HEAVY RAINFALL...MAINLY NORTH OF INTERSTATE 70. PRIMARY THREATS IN THE STRONGEST STORMS OF EASTERN KANSAS AND WESTERN MISSOURI WOULD BE DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY BE ONGOING ACROSS NORTHERN MISSOURI IN THE MORNING HOURS...HOWEVER WILL BE EXITING TO THE EAST QUICKLY AFTER DAYBREAK. A SECOND THUNDERSTORM COMPLEX DEVELOPING OVERNIGHT ALONG THE WYOMING BORDER COULD ALSO PUSH SOUTHEASTWARD SUNDAY MORNING. THIS COMPLEX COULD SERVE TO REDEVELOP STRONG TO SEVERE THUNDERSTORMS IN NEBRASKA...IOWA AND PERHAPS NORTHERN MISSOURI SUNDAY. ONCE AGAIN...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN MAY BE POSSIBLE MAINLY IN AREAS NORTH OF A ST. JOSEPH TO MOBERLY LINE. THIS ACTIVE PATTERN WILL REMAIN HEADING INTO THE MIDDLE OF NEXT WEEK...WITH THE POTENTIAL FOR THUNDERSTORM COMPLEXES EACH DAY AND NIGHT THROUGH AT LEAST THURSDAY. UNCERTAINTY IN TRACK OF THESE SYSTEMS WILL REMAIN VERY HIGH...HOWEVER EACH SYSTEM WILL POSE A THREAT FOR SEVERE WEATHER...LOCALIZED FLOODING AND RENEWED RIVER FLOODING. IN ADDITION TO THE THUNDERSTORM THREAT...VERY WARM AND HUMID CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES AROUND OR ABOVE 100 DEGREES IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY MORNING HOURS OF SATURDAY IN AREAS ALONG AND NORTH OF INTERSTATE 70 AND ESPECIALLY ALONG THE HIGHWAY 36 CORRIDOR. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN NORTHERN MISSOURI AND KANSAS ON SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TSTM WND DMG 2 NW CLARKSDALE 39.83N 94.58W
06/18/2010 DEKALB MO TRAINED SPOTTER
DELAYED REPORT...DAMAGE TO A MACHINE SHED AND GRAIN
ELEVATOR...TIME ESTIMATED FROM RADAR
&&
MDUXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 PM CDT SAT JUN 19 2010
KSZ103>105-MOZ028-200500-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
1122 PM CDT SAT JUN 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND WYANDOTTE AND SOUTHERN LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI
UNTIL MIDNIGHT CDT...
AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSKALOOSA TO PERRY
TO CARBONDALE...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TONGANOXIE...BASEHOR...DE SOTO...BONNER SPRINGS...EDWARDSVILLE...
SHAWNEE...LAKE QUIVIRA...PARKVILLE...EDGERTON...LENEXA...GARDNER...
OLATHE...MERRIAM...MISSION...OVERLAND PARK...FAIRWAY...PRAIRIE
VILLAGE...LINWOOD...JARBALO AND RENO.
LAT...LON 3922 9517 3921 9462 3896 9463 3873 9503
3874 9506 3897 9505 3898 9507 3895 9510
3896 9512 3896 9517 3899 9519
TIME...MOT...LOC 0422Z 280DEG 36KT 3922 9528 3908 9534
3885 9568
21The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 04:23 UTC.
4 thunderstorm wind. Local standard time, as filed.
Gust to 58 mph was measured at the Amelia Earhart Airport.
Thunderstorm winds gusted to an estimated 65 mph. Numerous trees were reported down in the city, blocking roads and causing power outages.
Thunderstorm wind gust at 58 mph was measured at Sherman Airfield in Fort Leavenworth.
Trees and powerlines were reported down in Leavenworth. Winds were estimated up to 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245068, 245065, 245069, 245067.